Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2024, 2:59 PM CDT for Mobile County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 28, 2024, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 41 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2191 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WUUS54 KMOB 281959
SVRMOB
ALC097-282045-
/O.NEW.KMOB.SV.W.0098.240728T1959Z-240728T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
259 PM CDT Sun Jul 28 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Mobile County in southwestern Alabama...
* Until 345 PM CDT.
* At 259 PM CDT, a severe thunderstorm was located 8 miles west of
Gulfcrest, or 10 miles southwest of Citronelle, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chunchula and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3092 8842 3097 8843 3109 8843 3112 8835
3111 8833 3112 8833 3114 8827 3089 8818
TIME...MOT...LOC 1959Z 246DEG 21KT 3101 8838
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
249
WWUS54 KMOB 282040
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
340 PM CDT Sun Jul 28 2024
ALC097-282050-
/O.EXP.KMOB.SV.W.0098.000000T0000Z-240728T2045Z/
Mobile AL-
340 PM CDT Sun Jul 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3092 8842 3097 8843 3109 8843 3112 8835
3111 8833 3112 8833 3114 8827 3089 8818
TIME...MOT...LOC 2040Z 246DEG 21KT 3110 8816
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:29 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 28, 1:29 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Mobile AL 129 PM CDT Sun Jul 28 2024 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 129 PM CDT Sun Jul 28 2024 Scattered showers and storms are moving west to east across portions of the region this early afternoon, and may become a little more numerous late this afternoon. Some showers and storms will persist into the early evening hours. Most convection will end over inland areas overnight, but continue offshore. Toward daybreak on Monday some shower and storm activity will again be possible along the coast, developing inland during the morning hours. Calm or light and variable winds for many locations through tonight into early Monday, sometimes southerly to southwesterly especially near the coast. DS/12 && .NEAR TERM... (Now through Monday) Issued at 129 PM CDT Sun Jul 28 2024 The upper ridge over the region weakens slightly tonight as a shortwave trough moving east across the Great Lakes region brings increased upper level troughing to much of the eastern CONUS. The northern periphery of the upper ridging over the Gulf will remain across the immediate coastal areas through tonight, with upper ridging then building north to the west of our forecast area on Monday as the upper troughing deepens somewhat along the US East Coast. With this, a deep mid layer northwesterly flow will develop over the area on Monday, with guidance indicating potential for a couple of weak shortwaves to drop southeast across our area during the day. At the surface, a very weak trough continues to linger across the immediate Gulf coast region. With the potential shortwave activity aloft, the continuing surface boundary, and PWAT's remaining in the 2.0 to 2.2 inch range, look for a slight increase in coverage of showers and storms again on Monday (after a slightly lower coverage than past few days today). Best chances for showers and storms on Monday will be over the eastern half of our forecast area due to influences of slightly increased upper riding over the west. We do expect the diurnal nature of convective to persist through Monday, with showers and thunderstorms developing along the coast late tonight and then becoming more numerous and developing inland during the day on Monday. A few of the stronger storms have the potential of creating gusty surface winds up to the 35 to 40 mph range. However the main concern will continue to be the risk of locally heavy rainfall and potential resultant minor flooding of low lying, poor drainage and and urban areas as the showers and storms should be very efficient rain producers. Low temperatures tonight will be 3 to 6 degrees above normal, and range from 73 to 76 degrees inland areas, and from 77 to 81 degrees along the coast. Highs on Monday will be quite warm, at least in the lower 90s across all of the area, and possibly mid 90s over western portions of the forecast area. Looks like we will need a Heat Advisory over western portions of the forecast area, mainly MS counties and western most tier of AL counties (Choctaw, Washington and Mobile), as heat indices could reach up to around 109 degrees in some locations. DS/12 && .PRELIMINARY POINT TEMPS/POPS... Mobile 76 92 76 93 76 95 77 95 / 10 60 20 50 20 40 10 40 Pensacola 78 91 78 92 78 93 79 94 / 20 80 30 70 30 60 10 40 Destin 79 90 79 91 80 92 80 93 / 20 60 40 70 30 60 20 40 Evergreen 74 92 74 93 75 95 75 96 / 50 70 20 60 10 50 10 40 Waynesboro 74 94 74 96 75 98 73 98 / 20 60 10 30 10 30 10 30 Camden 73 91 74 92 75 95 75 95 / 40 70 20 60 10 40 10 30 Crestview 73 92 74 93 75 94 75 96 / 20 80 30 70 20 60 10 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Jul 28, 2:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
252 PM CDT Sun Jul 28 2024
ALZ261-MSZ076-079-282030-
Mobile Inland AL-Greene MS-George MS-
252 PM CDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES THROUGH 330 PM
CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lucedale, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chunchula and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3104 8857 3112 8840 3111 8833 3115 8833
3114 8826 3091 8818 3087 8851
TIME...MOT...LOC 1952Z 252DEG 9KT 3098 8847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:12 AM CDT | Dense Fog Advisory | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 108 min |
| Jul 28, 1:41 PM CDT | Heat Advisory | MOB | Choctaw, Clarke, Mobile, Washington, Wilcox | 29 hr |
| Jul 28, 3:10 PM CDT | Special Weather Statement | MOB | Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.